• Has Anyone Experienced Neuropathy in their feet after treatment/transplant?

    Asked by Beachbaby33 on Tuesday, November 12, 2013

    Has Anyone Experienced Neuropathy in their feet after treatment/transplant?

    I am writing on behalf of my husband who has experienced horrible nerve damage (neuropathy) in his feet (painful pins and needles/ tender to walk on) since his stem cell transplant/chemo/radiation treatments. He is wondering if anyone else has experienced this, what medications/treatments seem to have helped (if any)and how long did it take for the feeling to disappear? We were wondering if anyone has tried acupuncture? Also, his white blood cell and neutrophil counts have bottomed out, and it has been 3 months since his transplant. We thought he would be in better shape by now. Are there any supplements or food you can recommend that might help raise these counts?

    10 Answers from the Community

    10 answers
    • glam's Avatar
      glam

      I am a stage IVB colon cancer survivor and had terrible neuropathy when I was under chemo treatment....my doctor told me that neuropathy is one of the most lasting side effects of chemo and sometimes it can last forever in a reduced severity but still there.....In my case it has been more than 04 months that I stopped the protocol that caused me the neuropathy and I still feels it.....what helped me a lot was acupuncture and Jacuzzi massages in my feet....I also used to have my feet warmed most time when the severity was higher that it is nowadays....I have seen here in this site several questions about neuropathy and people indicate a specific drug that has helped them but I can remember the name....maybe if you make a search with the word "neuropathy" or glance into questions page you will find it.....What I understood from them is that finding the right dosage of this drug is the most important thing as the range is very wild about the minimum and maximum possible dosage....try to find it here and afterwards ask your husband's doctor if he could or could not take it...also ask him about his recommendation for the dosage in case he allows your husband to take it....wish you and your husband all the best and God bless you both and continue blessing all of us

      over 7 years ago
    • Beachbaby33's Avatar
      Beachbaby33

      Thank you for your answer Glam. We are new to the site, so we haven't had the chance to really look around it yet. We feel lucky and blessed to have fallen upon this site while googling for info. We were happy to read you felt acupuncture was helpful. It gives my husband more confidence to try it.Thank you again for your input. All the very best on your journey and God bless.

      over 7 years ago
    • IKickedIt's Avatar
      IKickedIt

      I also have neuropathy due to my chemo treatments for colon cancer. It's been more than 2 years and I still have problems, although they have lessened in their severity. My fingers are much improved - I can hold things again although my fine motor skills are poor. My feet still feel like "clown" feet, but I can feel the temperature of the cold floor. Not as ticklish as I used to be!

      My doctor recommended B12 and I thought it helped since when I went off it when we were on vacation, the neuropathy seemed to worsen a bit.

      Discuss any medications, vitamins or supplements with your husband's oncologist. My oncologist didn't want me taking anything while I was on chemo since even vitamins could have lessened the effectiveness of the chemo.

      over 7 years ago
    • Lirasgirl33's Avatar
      Lirasgirl33

      I have experienced neuropathy on my fingers, toes and now what seems to be the left side of my abdomen. The doctor prescribed cymbalta. I have not tried it yet but my doctor says it helps prevent the nerve damage from getting worse. My neuropathy always felt like a burning, stinging pain. Thankfully it hasn't been constant, just every now and then. As for the white blood cells I always took Neupogen or the stronger stuff Neulasta after each chemo. They are shot to stimulate production of WBC. Consult the doctor to see if these would be an option as I'm not familiar with stem cell transplants. Wishing you and your husband all the best.

      over 7 years ago
    • Schlegel's Avatar
      Schlegel

      I got a neuropathy in my leg, couldn't stand more than 30 seconds. I was skeptical about acupuncture, but I could get five free treatments through our local cancer support center, so I decided to try it. After four treatments, nothing seemed to be happening, so I stopped the treatments. Two weeks later I noticed my pain was gone.

      over 7 years ago
    • HOBO's Avatar
      HOBO

      Sorry your husband is having nerve pain. I got chemo induced neuropathy so bad we had to stop treatment after four. I could not even stand on my feet. The pain was so bad I would scream and cry for six hours per day. My hands have Almost resolved. My feet are still numb and I still have pain infighting it is bearable. I do take gabapentin 300mg smAllest dose every night. NOT sure if it helps. I keep my feet elevated when sitting and no longer need the wheelchair. I do need a cane and can only walk reasonable distances. I M VERY unsteady on my feet. I have not tried acupuncture.

      over 7 years ago
    • Beachbaby33's Avatar
      Beachbaby33

      Thank you, everyone for your replies. It all is of great use. My husband has finished all chemo treatments 3 months ago, so we are a bit perplexed as to why his white count dropped. It is a very slow recovery process after the stem cell transplant, and it could be he has just tried to do too much.

      He also took Neupogen and Neulasta while having his chemo treatment, but now that he is technically finished, I suppose they trust the white/ neutrophil counts will rise naturally. Thanks for the suggestion of B12 and Cymbalta. He is having "immuno-therapy" as a follow-up (Rituximab or Rituxan, which is a drug that targets the lymphoma cell only), so we will check on possible conflicts with his oncologist.

      After reading your answers about your struggles with neuropathy, he is now considering himself lucky. We are sorry to hear it has caused so much trouble for each of you. The medical staff don't really warn you about this side effect. Acupuncture sounds promising, and the B12 is easy enough. He has been reluctant to take any more medication, but has, out of desperation, started Pregabalin 75 mg, twice a day. He says it is helping a little bit, the pain isn't as intense. He, of course, just wants the pain to be gone completely so he can get back to normal!

      Thanks again for sharing. We appreciate the help.

      over 7 years ago
    • barryboomer's Avatar
      barryboomer

      Raw Food Diet including NO grains or breads.
      Carrot, broccoli, apple, ginger, celery and cabbage juice made in a juicer....4-6 glasses a day.
      Green tea and reishi mushroom extract, ginger, soy/genistein complex and curcumin.
      This is for the cancer. Not sure if the problem with his feet can be fixed. It's caused by the poison of chemo. Check out this site below and The Hallelujah Diet.

      http://www.chrisbeatcancer.com/
      Barry barryboomer

      over 7 years ago
    • myb's Avatar
      myb

      My neuropathy started 1 week after I finished chemo and at 1 year 2 months now is just starting to subside thankfully.

      over 7 years ago
    • Ellie59's Avatar
      Ellie59

      I had mantle cell and a stem cell transplant two years ago. I have similar issue as your Husband. Medications like lyrica can really help. Ask the doctor about meds for nerve pain. There is a separate class of meds and there are several. Your husband can get relief from this!
      You two hang in there!

      over 7 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more mantle cell lymphoma questions.  Also, don't forget to check out our Mantle Cell Lymphoma page.